Georgia, 2013

Hail and Damaging Winds in Georgia, June 28, 2013

June 28, 2013 · NWS FFC · 26 events in 23 counties and zones

A strong upper low was in place across the Great Lakes, allowing continued intermittent upper level disturbances to rotate around and affect the Southeast. A complicated surface pattern in place with multiple boundaries left over from previous days' convection as well as a weak nearly stationary front, combined with ample moisture and high levels of instability provided plenty of focus for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$258,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong upper low was in place across the Great Lakes, allowing continued intermittent upper level disturbances to rotate around and affect the Southeast. A complicated surface pattern in place with multiple boundaries left over from previous days' convection as well as a weak nearly stationary front, combined with ample moisture and high levels of instability provided plenty of focus for thunderstorm development. Numerous storms did indeed develop, and many of these became severe with mainly damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 28, 12:40 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 28, 12:40 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT FRI JUN 28 2013

.PREV DISCUSSION... /ISSUED 1019 AM EDT FRI JUN 28 2013/

UPDATE...

HAVE MADE SEVERAL MINOR ADJUSTMENTS TO POPS...MAINLY TO REDUCE
THEM THIS MORNING. SKIES CURRENTLY MOSTLY CLEAR ACROSS THE AREA SO
MADE SOME ADJUSTMENTS TO SKY GRIDS AS WELL. CONVECTIVE COMPLEX
MOVING THROUGH MISSISSIPPI IS PROGGED TO GENERALLY REMAIN TO THE
SOUTH AND WEST...MOVING THROUGH ALABAMA THROUGH THE LATE MORNING
AND EARLY AFTERNOON HOURS. SHOULD SEE SOME OF THE NORTH END OF THE
COMPLEX GET INTO NW GEORGIA THIS AFTERNOON BUT BEST CHANCES WILL
BE IN CENTRAL GEORGIA THIS AFTERNOON AND EVENING. FOR NOW...NO
MAJOR CHANGES TO GRIDS FOR THIS AFTERNOON. TEMP TRENDS FOR TODAY
LOOK GOOD FOR THE MOST PART...BUT WILL BE CONSTANTLY REEVALUATING
THROUGH THE DAY.

TDP

PREV DISCUSSION... /ISSUED 725 AM EDT FRI JUN 28 2013/

PREV DISCUSSION... /ISSUED 355 AM EDT FRI JUN 28 2013/

SHORT TERM /TODAY THROUGH SATURDAY/...
MID LEVEL SHORTWAVE THAT KEPT WX ACTIVE OVER THE ATLANTA METRO
LAST EVENING CONTINUES TO PUSH SOUTH INTO CENTRAL GEORGIA WITH
JUST RESIDUAL HEAVY RAIN SHOWERS. THESE TOO SHOULD WEAKEN WITH
TIME ALLOWING FOR A RELATIVELY BENIGN START TO FRIDAY.
OVERALL...CONDITIONS BEHIND THE SHORTWAVE TO NOT APPEAR TO BE AS
UNSTABLE AS YESTERDAY WITH THE ATL EVENING SOUNDING COMING IN AT
OVER 4000 J/KG. FOR TODAY...SREF INDICATES LOW PROBABILITIES OF
CAPES EXCEEDING 3000 J/KG AND REALLY SHOULD RESIDE MORE IN THE
2000 TO 2500 RANGE. WITH THESE VALUES...FELL IT WILL TAKE
ADDITIONAL ORGANIZED FORCING TO REALLY GET THINGS GOING AND THIS
WILL BE LACKING FOR ALL OF THE MORNING AND INTO THE AFTERNOON AND
THEREFORE A LATER START WILL BE INDICATED IN THE GRIDS.

THE AFOREMENTIONED FORCING WILL EVENTUALLY ARRIVE BY MID AFTERNOON
FOR NORTHERN SECTIONS AND DESPITE THE LOWERED INSTABILITY
VALUES...SHOULD YIELD LIKELY POPS ONCE AGAIN. THIS AREA OF STORMS
WILL SLIDE SOUTH THROUGH THE EVENING AND HAVE CHOSEN TO GO ABOVE
GUIDANCE WITH LIKELY POPS THROUGH THE ATLANTA METRO AS WELL. FEEL
IT WILL BE THE STRENGTH OF STORMS MORE THAN THE COVERAGE THAT
WILL BE AFFECTED BY THE LESS BUOYANT ATMOSPHERE THIS AFTERNOON
ALTHOUGH CANNOT RULE OUT ISOLATED SEVERE GIVEN ORGANIZED LINE
SEGMENT POTENTIAL WITH CONTINUED MARGINAL SHEAR VALUES.

LINE WILL SHIFT INTO CENTRAL AND SOUTHERN SECTIONS OF THE FORECAST
AREA OVERNIGHT WITH CONTINUED DISPARITY AMONG SHORT TERM GUIDANCE
AS TO HOW MUCH OF LINE OF STORMS WILL SURVIVE. LEANED TOWARD THE
NAMDNG5 FOR THIS CYCLE AS IT SHOWS A DECAYING LINE OF STORMS
THROUGH 12Z SAT BUT MAINTAINS HIGH END CHANCE POPS FOR SOUTHERN
TIER.

SATURDAY WILL BE A TOUGH CALL AS BEST MOISTURE REMAINS OVER THE
SOUTH BUT DEBRIS CLOUDS TO START THE DAY SHOULD INHIBIT INITIAL
CONVECTION. STILL SUSPECT OF THE LOW POPS MODELS PAINT FOR THE
NORTH AS WELL GIVEN ADDITIONAL DISTURBANCES LIKELY TO MOVE
THROUGH. WILL KEEP CHANCE POPS IN PLACE EVEN NORTH OF 120 WHICH IS
HIGHER THAN GUIDANCE BUT IN LINE WITH NAM12 REDEVELOPMENT
REPRESENTATION ON LATEST RUN.

DEESE

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NOT MUCH CHANGE IN THE EXTENDED. LARGE UPPER LEVEL TROUGH BEGINS
DIGGING INTO THE SOUTHEASTERN STATES IN THE SHORT TERM...AND TAKES
A HOLD OF THE REGION IN THE EXTENDED. THIS TROUGH DEEPENS OVER THE
GREAT LAKE STATES AND PUSHES SOUTH THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. THIS TROUGH WILL KEEP NORTH AND CENTRAL GA IN MOIST
SOUTHWESTERLY FLOW THROUGH DAY 7. THIS WILL KEEP DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS IN THE FORECAST EVERY DAY. THERE IS ALSO
A WEAK BOUNDARY LAYING ACROSS NORTH GA WHICH WILL ACT AS A CATALYST
FOR SHOWERS AND THUNDERSTORMS. WITH VERY LITTLE UPPER LEVEL
MOVEMENT...THIS BOUNDARY IS EXPECTED TO MOVE SOUTHWARD VERY SLOWLY
OVER THE NEXT FEW DAYS. THE MODELS ARE SHOWING IT CONTINUING TO
AFFECT CONVECTIVE DEVELOPMENT THROUGH DAY 7.

01

&&

.AVIATION...
18Z UPDATE...
VFR TO START THE PERIOD WITH GENERALLY W WINDS. EXPECT INCREASE IN
TSRA COVERAGE THROUGH THE EVENING. CANNOT RULE OUT BRIEF MVFR TO
POSSIBLY IFR CIGS SATURDAY MORNING...BUT FOR NOW HAVE ONLY BROUGHT
IN SCT005. MVFR FOG POSSIBLE ALL BUT ATL IN THE MORNING.
INTRODUCED PROB30 TSRA AT 16Z FOR MCN/CSG AND 18Z FOR ATL. WINDS
GENERALLY W TO WSW THROUGH THE PERIOD...LIGHT OVERNIGHT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON OCCURRENCE OF CONVECTION...MEDIUM ON IMPACTS TO ATL BOTH
TODAY AND TOMORROW.
HIGH ON WINDS.
LOW ON POTENTIAL IFR OR MVFR CIGS SATURDAY MORNING.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  70  89  68 /  60  70  40  40
ATLANTA         91  72  86  68 /  60  60  40  30
BLAIRSVILLE     85  65  82  63 /  60  50  30  20
CARTERSVILLE    89  68  86  65 /  60  50  30  20
COLUMBUS        94  75  88  70 /  60  70  60  40
GAINESVILLE     91  71  85  67 /  60  60  40  20
MACON           92  72  87  70 /  60  70  60  50
ROME            89  69  87  64 /  60  40  20  20
PEACHTREE CITY  93  71  86  66 /  60  70  50  30
VIDALIA         92  73  89  74 /  40  50  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CHATTAHOOCHEE...COWETA...HARRIS...HEARD...
MARION...MERIWETHER...MUSCOGEE...PIKE...SCHLEY...STEWART...
SUMTER...TALBOT...TAYLOR...TROUP...UPSON...WEBSTER.

&&
Hazardous weather outlook, Jun 28, 11:52 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT FRI JUN 28 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1252 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING WITH AN ARRIVING SHORTWAVE AND DECAYING MCS PROVIDING A
FOCUS FOR STORM DEVELOPMENT AND ANOTHER COMPLEX OF STORMS.
ISOLATED SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
ALTHOUGH THE BETTER CHANCE OF SEVERE STORMS INITIALLY THIS
AFTERNOON WILL BE ACROSS WEST CENTRAL GEORGIA...ALL OF THE AREA
STILL HAS A CHANCE OF A SEVERE STORM.

.WEATHER HAZARDS EXPECTED...
THE MAIN THREATS WILL BE STRONG DAMAGING WINDS OF 60 MPH OR
GREATER...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A SERIES OF OTHER DISTURBANCES WILL ALLOW FOR THE DEVELOPMENT OF
SCATTERED TO NUMEROUS THUNDERSTORMS EACH DAY. ISOLATED STRONG
STORMS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. EXPECT
FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND HEAVY RAINFALL TO BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND SUBMIT REPORTS
OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 28, 1:18 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT FRI JUN 28 2013

GAZ052-053-066-067-281845-
218 PM EDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 50 MPH WINDS
IN TROUP...MERIWETHER...COWETA AND HEARD COUNTIES UNTIL 245 PM EDT...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CORINTH...MOVING EAST AT 20 MPH. TREES CAN
COME DOWN EASILY WITH ALREADY WET SOIL. FREQUENT CLOUD TO GROUND
LIGHTNING MAY ALSO DEVELOP WITH THIS STORM. THOSE OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY!

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP...
MERIWETHER...COWETA AND HEARD COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE HOGANSVILLE...CORINTH...
GRANTVILLE...SAINT MARKS...LONE OAK...MORELAND...LUTHERSVILLE...ROCKY
MOUNT...WOOSTER...ALVATON...GAY AND HARALSON.

&&

LAT...LON 3326 8451 3302 8458 3318 8497 3330 8494
TIME...MOT...LOC 1817Z 288DEG 18KT 3322 8487
Local storm report, Jun 28, 1:24 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     2 N CULLODEN            32.89N 84.09W
06/27/2013                   MONROE             GA   PUBLIC

            PUBLIC REPORTED SEVERAL LARGE PEACAN TREES DOWN ALONG
            LUNDY DAIRY ROAD BETWEEN HWY 74 AND HWY 83.

&&

JLF
Special weather statement, Jun 28, 1:49 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT FRI JUN 28 2013

GAZ042-052>054-067-281945-
249 PM EDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN MERIWETHER...CARROLL...COWETA...FAYETTE AND HEARD COUNTIES UNTIL
345 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MERIWETHER...CARROLL...COWETA...FAYETTE AND HEARD COUNTIES THROUGH
345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROOSTERVILLE...CENTRALHATCHEE...TYUS...ROOPVILLE...LOWELL...PLANT
WANSLEY...POWERS CROSSROADS...HANDY...PLANT YATES...ARNCO-SARGENT...
LUTHERSVILLE...THOMAS CROSSROADS...MADRAS...SHARPSBURG AND MORELAND.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3343 8460 3317 8469 3335 8524 3352 8518
TIME...MOT...LOC 1849Z 286DEG 16KT 3341 8510
Special weather statement, Jun 28, 2:00 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI JUN 28 2013

GAZ033-044>046-053>055-057-282000-
300 PM EDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN ROCKDALE...COWETA...DEKALB...FAYETTE...HENRY...CLAYTON AND FULTON
COUNTIES UNTIL 400 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VIRGINIA HIGHLAND TO SANDY CREEK...MOVING
SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
ROCKDALE...COWETA...DEKALB...FAYETTE...HENRY...CLAYTON AND FULTON
COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE BUCKHEAD...TYRONE...LA VISTA...BROOKHAVEN...VIRGINIA
HIGHLAND...WEST END...SWEET AUBURN...ATLANTIC STATION...LAKEWOOD
PARK...CHASTAIN MEMORIAL PARK...PIEDMONT PARK...GRANT PARK-ZOO
ATLANTA...TURNER FIELD...MIDTOWN AND LITTLE FIVE POINTS. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3351 8470 3367 8444 3391 8441 3374 8401
      3351 8405 3336 8427
TIME...MOT...LOC 1900Z 297DEG 17KT 3378 8433 3363 8434
          3352 8452

The radar

The Atlanta radar (KFFC), 12 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coweta

When
June 28, 2:14 PM EST
Where
Coweta County, 4 mi SW of Senoia
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.259, -84.599

The Coweta County 911 Center reported that a tree was blown down along Luther Bailey Road.

Thunderstorm Wind, Troup

When
June 28, 2:15 PM EST
Where
Troup County, 0.49 mi N of La Grange
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.037, -85.031

The Troup County 911 Center reported three trees down in LaGrange.

Thunderstorm Wind, Harris

When
June 28, 2:50 PM EST to 2:55 PM EST
Where
Harris County, 2.17 mi SSW of New Hope to 0.93 mi WNW of Hamilton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.739, -85.088

The Harris County 911 Center reported multiple trees down in the west part of the county.

Thunderstorm Wind, Muscogee

When
June 28, 2:57 PM EST
Where
Muscogee County, 0.9 mi NE of Wynnton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.480, -84.940

The Muscogee County 911 Center reported that four trees were blown down east-northeast of Columbus.

Thunderstorm Wind, Upson

When
June 28, 3:00 PM EST
Where
Upson County, Lincoln Park
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.870, -84.330

The Upson County 911 Center reported that a tree and a power line were blown down in Thomaston. Lots of large limbs were down as well.

Thunderstorm Wind, Butts

When
June 28, 3:12 PM EST
Where
Butts County, 0.69 mi S of McMichael Crossroads
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.320, -83.970

The Butts County Emergency Manager reported at least 14 trees down on roadways north of Jackson. Power lines were down as well.

Thunderstorm Wind, Marion

When
June 28, 3:15 PM EST to 3:20 PM EST
Where
Marion County, 4.86 mi SSW of Juniper to 0.62 mi SSW of Oakland
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.467, -84.637

The Marion County Emergency Manager reported multiple trees and power lines down across the northwest portion of the county. Some were blocking roads.

Thunderstorm Wind, Cobb

When
June 28, 3:22 PM EST
Where
Cobb County, 0.57 mi E of Carmichael Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
33.880, -84.510

The Cobb County 911 Center reported four trees down in Smyrna. One of these was down on a house.

Thunderstorm Wind, Crawford

When
June 28, 3:24 PM EST to 3:29 PM EST
Where
Crawford County, 7.34 mi NW of Francisville to 2.16 mi WNW of Roberta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.752, -84.160

The Crawford County 911 Center reported that several trees were blown down on Highway 22/80 west of Roberta.

Thunderstorm Wind, Jasper

When
June 28, 3:25 PM EST
Where
Jasper County, Gladesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.300, -83.720

The Jasper County Emergency Manager reported 10 trees down just west of Monticello.

Thunderstorm Wind, Bibb

When
June 28, 3:43 PM EST to 3:48 PM EST
Where
Bibb County, 2.32 mi W of Skipperton to 1.3 mi SSE of Skipperton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.750, -83.740

The public reported several trees down on Fran Drive. One fell through a mobile home. Additional trees and a power line were blown down on Jones Road.

Thunderstorm Wind, Houston

When
June 28, 3:43 PM EST to 3:48 PM EST
Where
Houston County, 1.75 mi W of Wallston to 1.03 mi WSW of Bonaire
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.620, -83.630

The public reported trees down at Houston Road and Jones Road. Trees were also uprooted in Bonaire.

Lightning, Jasper

When
June 28, 3:55 PM EST
Where
Jasper County, Machen
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.380, -83.600

The Jasper County Emergency Manager reported that lightning struck a house near Rock Eagle Road. Smoke was observed but the fire was quickly put out.

Thunderstorm Wind, Clayton

When
June 28, 3:57 PM EST to 4:00 PM EST
Where
Clayton County, 1.66 mi W of Riverdale to 0.24 mi WNW of Jonesboro
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$80,000
Reported by
911 Call Center
Coordinates
33.566, -84.448

The Clayton County 911 Center reported at least 10 trees down county wide. One tree fell on a car, injuring a woman inside. Another tree fell on a house.

Thunderstorm Wind, Cobb

When
June 28, 4:10 PM EST
Where
Cobb County, Smyrna
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.880, -84.520

Smyrna Police reported that a tree and power lines were down across Spring Road. Another tree was down across the road near Paces Ferry.

Hail, Bleckley

When
June 28, 4:15 PM EST to 4:20 PM EST
Where
Bleckley County, 0.69 mi S of Cary
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.510, -83.300

A trained spotter reported half dollar sized hail to the north-northeast of Cochran.

Thunderstorm Wind, Jones

When
June 28, 4:20 PM EST
Where
Jones County, 1.87 mi ESE of Bragg
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.010, -83.500

The Jones County 911 Center reported that three trees were down in the Gray area.

Thunderstorm Wind, Wheeler

When
June 28, 4:20 PM EST to 4:25 PM EST
Where
Wheeler County, 1.23 mi SSE of Erick to 0.24 mi SE of Glenwood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.104, -82.822

The Wheeler County Emergency Manager reported that around a dozen trees were blown down across roads. Several power lines were downed as well.

Thunderstorm Wind, Crisp

When
June 28, 4:45 PM EST to 4:50 PM EST
Where
Crisp County, 2.38 mi SSW of Coney to 0.69 mi S of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.920, -83.900

The Crisp County Emergency Manager reported several trees and power lines down from near Georgia Veterans State Park to Cordele.

Hail, Crisp

When
June 28, 4:50 PM EST to 4:55 PM EST
Where
Crisp County, 0.69 mi S of Cordele
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.960, -83.780

The Crisp County Emergency Manager reported dime sized hail in Cordele.

Thunderstorm Wind, Baldwin

When
June 28, 4:50 PM EST
Where
Baldwin County, 0.9 mi SE of Milledgeville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
33.070, -83.220

The Milledgeville Fire Department reported numerous trees down near the Hardwick area. Power outages were reported as well.

Thunderstorm Wind, Laurens

When
June 28, 4:54 PM EST
Where
Laurens County, 2.07 mi S of Catlin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.470, -82.820

Amateur radio operators relayed a report from the Deputy Emergency Manager of several trees down on the on/off ramps at exit 58 on Interstate 16.

Thunderstorm Wind, Dodge

When
June 28, 4:54 PM EST
Where
Dodge County, Eastman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.200, -83.180

Amateur radio operators and the broadcast media relayed reports of trees down on Bethel Street between 1st and 2nd Avenue as well as at Main and 5th Streets. An amateur radio operator estimated the gust at 60 MPH.

Thunderstorm Wind, Hall

When
June 28, 5:15 PM EST
Where
Hall County, Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.300, -83.830

The Hall County Emergency Manager reported several trees down in Gainesville. A tree and power lines were down on a car, trapping the occupant, and another tree was downed on a pickup truck, also trapping the occupant. No injuries were reported. Trees and power lines were down along Blueberry Hills Drive, Athens Street, Stallworth Street, MLK Jr. Boulevard, and East Ridge Road.

Thunderstorm Wind, Johnson

When
June 28, 5:30 PM EST to 5:35 PM EST
Where
Johnson County, 6.71 mi WNW of Wrightsville to 4.72 mi ESE of Wrightsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.756, -82.831

The Johnson County Fire Department dispatch reported that several trees and power lines were blown down across the county.

Thunderstorm Wind, Madison

When
June 28, 5:53 PM EST to 5:58 PM EST
Where
Madison County, 1.34 mi W of Hix to 0.85 mi WNW of Porterfield
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.178, -83.353

The Madison County 911 Center reported that around a dozen trees were down across the county. Several of these trees brought down power lines as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465024, 465008, 465015, 465010, 465011, 465003, 465020, 465002, 465012, 465004, 465017, 465018, 465001, 465007, 465026, 464999, 465005, 465023, 465014, 465000, 465019, 465013, 465016, 465025, 465022, 465021.